Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

July 21, 2021Powell County, Montana

NWS Missoula, MT issued this special weather statement at Jul 21, 2021, 10:12 PM MDT for Powell County, Montana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 10:12 PM MDT (04:12 UTC)
Expired
Jul 21, 2021, 11:00 PM MDT
In force
48 min
Issued by
NWS Missoula, MT

County Powell County, MT

The radar

The Missoula radar (KMSX), 68 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 4.2 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2525 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

768 
WWUS85 KMSO 220412
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
1012 PM MDT Wed Jul 21 2021
 
MTZ007-220500-
Butte/Blackfoot Region MT-
1012 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...
NORTHEASTERN GRANITE AND WEST CENTRAL POWELL COUNTIES UNTIL 1100 PM
MDT...

At 1012 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ovando, or 15 miles north of Drummond, moving
northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ovando and Helmville. 

LAT...LON 4671 11311 4681 11330 4683 11329 4684 11331
      4692 11330 4718 11316 4718 11297 4710 11279
      4686 11280
TIME...MOT...LOC 0412Z 224DEG 31KT 4689 11314 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 21, 1:46 PM MDT, 8 hours 26 minutes earlier.

Area forecast discussion, Jul 21, 1:46 PM MDT, 8 hours 26 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
146 PM MDT Wed Jul 21 2021

.DISCUSSION...Thunderstorms will occur today across much of
western Montana and portions of north central Idaho (namely Lemhi
County and along the Bitteroot/Clearwater mountain crest). Given
the amount of instability available in the atmosphere, storms
will grow quickly and could become quite strong, even possibly
severe, with damaging winds the most likely threat from the
strongest storms. Outflow wind gusts could top 50 mph directly
beneath one of the stronger storms, along with hail up to one
inch in diameter and plenty of lightning. That being said, the
probability of storms becoming severe is on the lower side, but
the impact could be substantial should one or two grow to the
point of becoming severe. Be aware of this potential through this
afternoon and evening, especially if you are outdoors and need to
take shelter quickly.

Storms will continue to move through western Montana and along the
Continental Divide this evening before shifting east of the Divide
after sunset, relieving the region of any remaining storm
activity. Breezy winds and drier conditions will occur on Thursday
for most of the region, however, isolated thunderstorms will be
possible across southwest Montana in the afternoon and evening.

Hot, dry, and windy will be the situation across all of the
Northern Rockies Friday as high pressure reestablishes itself.
Enhanced fire danger will exist, particularly across western
Montana where winds will be strongest and humidity will be driest.
Temperatures will rise into the 90s and remain there through the
weekend, giving way to another stretch of hot and dry weather
heading into next week.

&&

.AVIATION...Convection has begun to form across western Montana
and north central Idaho, with increasingly unstable atmospheric
conditions helping to initiate widespread thunderstorms now
through 22/0300Z. Storms could grow strong enough that they become
severe, producing winds up to 40 knots and hail up to one inch in
diameter. Outflow winds from nearby storms could also impact
aviation even if the storm is not directly over the terminal
itself.

While the probability of severe storms developing is low,
the impact could be great to aviation operations if a stronger
storm impacts area terminals. High resolution forecast models show
storm activity moving east of the Continental Divide after
22/0300Z, with drier conditions to follow on Thursday. Winds out
of the west-northwest will increase areawide around and after
22/1800Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Friday afternoon through Friday evening
     Deerlodge/West Beaverhead...East Beaverhead.

     Red Flag Warning from noon to 9 PM MDT Thursday Flathead/Glacier
     Park...Salish and Kootenai Reservation.

ID...Red Flag Warning until 9 PM PDT this evening Palouse/Hells
     Canyon.

&&

In the hours before

Special weather statement, Jul 21, 7:51 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Missoula MT
751 PM MDT Wed Jul 21 2021

MTZ007-043-220200-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
751 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...
NORTHEASTERN GRANITE AND WEST CENTRAL POWELL COUNTIES UNTIL 800 PM
MDT...

At 751 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Drummond, moving northeast at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Garnet, Bearmouth and Helmville.

LAT...LON 4665 11319 4674 11342 4701 11325 4689 11290
TIME...MOT...LOC 0151Z 209DEG 40KT 4678 11324
Special weather statement, Jul 21, 8:02 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Missoula MT
802 PM MDT Wed Jul 21 2021

MTZ007-043-220230-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
802 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA...NORTH
CENTRAL GRANITE AND WEST CENTRAL POWELL COUNTIES UNTIL 830 PM MDT...

At 802 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Drummond, moving north at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ovando, Garnet, Woodworth and Clearwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4669 11319 4674 11345 4717 11334 4706 11294
TIME...MOT...LOC 0202Z 195DEG 32KT 4679 11329
Local storm report, Jul 21, 8:20 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
820 PM MDT WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             OVANDO                  47.02N 113.13W
07/21/2021  E0.70 INCH       POWELL             MT   TRAINED SPOTTER

            WIND GUST 30MPH, 0.35 INCH RAIN IN 20
            MINUTES.

&&
Local storm report, Jul 21, 8:35 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
835 PM MDT WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             1 ESE GARNET            46.82N 113.32W
07/21/2021  E1.75 INCH       GRANITE            MT   PARK/FOREST SRVC

            REPORTED ON THE ANDERSON HILL FIRE.

&&
Special weather statement, Jul 21, 9:04 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Missoula MT
904 PM MDT Wed Jul 21 2021

MTZ006-007-043-220345-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
904 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE COUNTY UNTIL
945 PM MDT...

At 904 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Philipsburg, or 19 miles southwest of Drummond,
moving northeast at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Drummond, Maxville, Hall, New Chicago and Bearmouth.

LAT...LON 4632 11333 4644 11368 4678 11341 4664 11304
TIME...MOT...LOC 0304Z 210DEG 24KT 4646 11344
Special weather statement, Jul 21, 10:12 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
1012 PM MDT Wed Jul 21 2021

MTZ007-220500-
Butte/Blackfoot Region MT-
1012 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...
NORTHEASTERN GRANITE AND WEST CENTRAL POWELL COUNTIES UNTIL 1100 PM
MDT...

At 1012 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ovando, or 15 miles north of Drummond, moving
northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ovando and Helmville.

LAT...LON 4671 11311 4681 11330 4683 11329 4684 11331
      4692 11330 4718 11316 4718 11297 4710 11279
      4686 11280
TIME...MOT...LOC 0412Z 224DEG 31KT 4689 11314

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:01 PM MDTSevere Thunderstorm WarningMSOMissoula, Powell29 min
Jul 21, 6:38 PM MDTSpecial Weather StatementMSOGranite22 min
Jul 21, 6:54 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Powell36 min
Jul 21, 7:20 PM MDTSpecial Weather StatementMSOGranite25 min
Jul 21, 7:30 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Powell30 min
Jul 21, 7:51 PM MDTSpecial Weather StatementMSOPowell9 min
Jul 21, 8:02 PM MDTSpecial Weather StatementMSOPowell28 min
Jul 21, 9:04 PM MDTSpecial Weather StatementMSOGranite41 min
Jul 21, 9:18 PM MDTSevere Thunderstorm WarningMSOGranite27 min
Jul 22, 1:32 PM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more31 hr
Jul 22, 1:59 PM MDTSpecial Weather StatementMSO46 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.